Hail, Newton
- When
- July 7, 5:25 PM CST
- Where
- Newton County, 1.11 mi E of Wela Park
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -94.530
A cold front moved through the Missouri Ozarks with a few severe thunderstorms and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cold front moved through the Missouri Ozarks with a few severe thunderstorms and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 7, 4:51 PM CST, 34 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
551 PM CDT Fri Jul 7 2017
.SHORT TERM...(tonight through Saturday)
Issued at 245 PM CDT Fri Jul 7 2017
Weak frontal boundary will move southward through southern
Missouri into this evening. Front will not be strong enough to
induce widespread upward motion but expect to see at least
isolated convection as boundary layer further warms. Questions
arise in whether the convection will be strictly diurnal in nature
as model ensembles suggest convection will last into the night as
H8 front moves slowly through. Given heat induced
instability...some stronger storms will be possible including
isolated damaging wind.
Seasonably warm yet noticeably more mild temperatures are then
expected on Saturday as a modified Canadian air mass moves through
the region.
.LONG TERM...(Sunday through Friday)
Issued at 245 PM CDT Fri Jul 7 2017
Pops will be a tad higher on Sunday as high departs setting up
modest return flow...otherwise expect only isolated diurnal
thunderstorm chances through the coming week as the ridge flattens
across the Central Plains.
Temperatures will warm under this dome driving afternoon heat
indices upward to around 100 daily.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM CDT Fri Jul 7 2017
Pilots can expect prevailing VFR conditions at area terminals
tonight through Saturday. Isolated storms may develop across far
southern Missouri this evening otherwise no weather impacts to
flight conditions are expected. A front will push southward across
the region tonight bringing a wind shift to the northwest.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ068-077>079-
088>090-093-094-101-102.
KS...Heat Advisory until 7 PM CDT this evening for KSZ101.
&&
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...FosterHazardous Weather Outlook National Weather Service Springfield MO 520 PM CDT Fri Jul 7 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082230- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 520 PM CDT Fri Jul 7 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Hail risk. Limited Thunderstorm wind damage risk. Limited Lightning risk. Elevated Excessive heat risk. DISCUSSION... Isolated thunderstorms may develop across portions of far southern Missouri through this evening and possibly overnight. The strongest storms will be capable of producing wind gusts of 50 to 60 mph, small hail and frequent lightning. The highest heat indices will range from around 100 to near 110 degrees through early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be a chance for non severe thunderstorms on Sunday...then isolated storms possible over the coming workweek. Heat indices will likely warm into the mid to upper 90s each afternoon from Monday through the remainder of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
Special Weather Statement National Weather Service Springfield MO 606 PM CDT FRI JUL 7 2017 MOZ093-101-080000- Newton MO-McDonald MO- 606 PM CDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEWTON AND WESTERN MCDONALD COUNTIES UNTIL 700 PM CDT... At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over Seneca and another storm north west of Tiff City, both storms were moving east southeast at 20 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Neosho... Big Sugar Creek State Park... Seneca... Granby... Anderson... Goodman... Pineville... Lanagan... Newtonia... Cayuga... Stark City... Tiff City... Racine... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3660 9462 3696 9462 3690 9413 3654 9431 TIME...MOT...LOC 2305Z 285DEG 19KT 3686 9456 Wise
The Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tent was damaged at a high school. There was some tree damage as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698833, 698834, 698835, 698838, 698836, 698837.